This question was answered on Wed 30, Apr 2014 09:04am by Dr.Kokil Mathur

Heartburn that won't go away after poor change in diet

    
Asked by wkidfran (Female; 33; UNITED STATES; none; Relevant drugs:none ) on Wed 30, Apr 2014 08:44am
Priced at $9.00

I am 33 years old and have never had serious problems with heartburn and usually eat really well - a low-in-fat mostly plant based diet. Once in a while I would get heartburn if I ate before exercising but thats it. Recently I went through a period of about 2 weeks where I was eating very bad- pizza, a lot of spicy food, peppermint tea, alcohol and coffee on an empty stomach everyday- just about everything they tell you not to eat for acid reflux I was eating. This lead to about a week of on off and on nausea followed by about a week of a mild but fairly constant burning sensation in my chest and throat which I assume is acid reflux. Is it possible to irritate your stomach temporarily or cause an imbalance of acid that can be fixed through diet modification or do you think I have more serious signs of GERD? How long should I give it to clear on its own with diet, if possible? I do not really want to take any medications as to become reliant on them to manage but I also do not want the burning to progress to a more serious condition. I have also been really stressed out lately and wondering if this could also contribute.

Actions: | Forward |
Answer


Name 

Email 

Security code
Enter the text as shown above


E-Mail me when someone replies to this post
Answer by Dr.Kokil Mathur  on Wed 30, Apr 2014 09:04am:

Hi! Yes, diet and life style changes can cause a change in the acid content of the stomach. If you are prone to it like you have a weak esophageal sphincter or H pylori infection then diet changes can aggravate the existing problem. Stress can add to acidity. I understand and respect your wish to not become reliant on medications. However, though diet modification will play a huge role in reducing symptoms, it is best to take some medication to manage the acidity and reflux. This will prevent any corrosion and ulcer formation in lining of stomach. You could meanwhile change your diet and lifestyle. You could make life style changes such as taking a late night snack, drinking cold milk, avoiding heavy meals and eating frequent small meals, avoiding too much of caffeine, tea, smoking, fried food and drinks both alcoholic and non alcoholic fuzzy ones, avoiding heavy exercises within 4 hours of a heavy meal, raising the head end of the bed by pillows to 30 degrees, and avoiding lying down for least 2 hours after food. Once you bring about these changes you will be able to stop the medications. However, if you were affected by acidity once, persistent change in diet in future may cause similar problems. Also, if your symptoms do not subside with diet and medications, then liver function test, pancreatic enzymes, and HIDA scan for gall bladder should be done. Food intolerance and inflammatory bowel conditions such as IBS, Crohn, celiac etc should be considered. I would suggest you consult a doctor now and start medications for acidity and reflux. Change your diet and lifestyle and slowly taper these medications under your doctors guidance. Please feel free to ask anything else you may want to know. Take care!

If you find the site useful, please consider making a donation.  Click the button to donate.   

Please rate my answer (select the stars, no need to log in.)  

Comments:

Comment by Dr Sanjivani Wanjari on Sat 31, May 2014 12:26am:
HI, Welcome to the forum. Poor dietary habits, stress are all factors that can aggravate gastritis and GERD. Fast foods, alcohol and beverages are all high risk factors and you need to avoid them. Having a bland diet for a few days, eating frequent small meals and drinking lots of water will help. Also regular exercise is good for intestinal motility and will prevent gas and bloating. You also need to avoid spicy food, caffeine, vinegar, alcohol and smoking. Have light food and little walk after food. Mediations like antacids and proton pump inhibitors will give relief. Stress management will help to a great extent. If these measures do not help then, endoscopy may be done. Consult your Doctor. Take care & good luck. The answer is based on information provided. Exact advice is not possible without a proper examination and investigations. You are requested to consult your Doctor. Take care and keep us posted.

This question is open for comments.  Please share your opinion.

Comments


Name 

Email 

Security code
Enter the text as shown above


E-Mail me when someone replies to this post


 
What users are searching right now on Ask Medical Doctor:
Search for answers     the20perle20contraceptive     Search for answers     what medince can cure my nose and eyes from drainge     travel medicine     what medince can cure my nose and eyes from drainge     travel medicine     SearcDiatomaceous earth     Csections     Paininmyrightside     contact dermatitis     persistent cough and low energy     villous adenoma     whatforhomeohypericcmmedicin     ASS FUCKING DURING PREGANANCY     signs of herpeis     kissprostitute     Disney videos     bloodclotsnexttobaby     overmedicated     Search for answers     watery bowels     wwwaskmedical doctorcom     SoreThroatononesideEaracheonsameside     watisRnine     clorinetastewhenicaugh     badi bawasir     painafterdonatingblood     Ifa     Occipital neuralgia     sfed     pus     Ihavebodyaches     swelled     pragnancy breast     ache     rash20on20hands     merca     IsAlkaSeltzerharmfultotake     red palmsoles of feet     Search for answers     burninginbreast     warm tingling in neck     Occipital neuralgia     itakemypackofpillswrongwouldit     bleedingnavel     Vaginal tearing     does ramipril make your back hurt     veginal tablet     IL means     red palmsoles of feet     Excruciating pain     pimples on adult     scarsilscarsheets     Lupus     Rib     runny20nose     stomach upset and noisey     Search for answers     yasmin antibiotics     pogled     Search for answers     how long before stitches in fingers are removed     symptoms for aids aND 88     SMELLYDISCHARGE     tinnitus     Wwwchestbern     pimples on adult     canyoutakeyeastreliefpillswithvitamins     right hemicolectomy     candid     vein twitching     Genitalitching92654 Enter your comments here severely     what is an antihistamine     vein twitching     small bump under the haed of my penis     when i cum should it shoot or pour out     what is an antihistamine     stomach upset and noisey     what are the symptons     silver streak in throat     what are the symptons     silver streak in throat     what is hematoma     myhusbandishav     what is hematoma     reless legs and feet     when i cum should it shoot or pour out     Abdominalbloating     no energy     sir my age is 24 yeas and my teasti not long uf pleas tell me wy can     rectal tear     bacterialprostitis     Myocardiofibrosis     do lakoria create problem in pregnancy     EctPlus     zoster immuniz     vyvanse     young     Foothandmouth     pain in arch     fracturedribandb12deficiency     bloody stool     BEDOYECTA TRI     veinsurgery     ifyouriQscore     menstrualperiods     motrin and tylonol     bubbleonleg     oscar slayters     WhydoIhaveadentonthebackofmyheadicehaditmywholelife     fingersprecumpregnant     Ankle sprain     high ebna     spermburn     PCV     howdoidoabortion     longer     lumpy underarms     brain tumour symptoms     irregular     vibelan forte     seeing flashes of lightning     fat burning pill versus fat binding pill     bloodtest     Marion camaisa     HIGH TG     percitious     

©2011 - Ask Medical Doctor  |  All Rights Reserved
The site is not a replacement for professional medical opinion, examination, diagnosis or treatment. Always seek the advice of your medical doctor or other qualified health professional before starting any new treatment or making any changes to existing treatment. Do not delay seeking or disregard medical advice based on information written by any author on this site. No health questions and information on AskMedicalDoctor is regulated or evaluated by the Food and Drug Administration and therefore the information should not be used to diagnose, treat, cure or prevent any disease without the supervision of a medical doctor. Posts made to these forums express the views and opinions of the author, and not the administrators, moderators, or editorial staff and hence AskMedicalDoctor and its principals will accept no liabilities or responsibilities for the statements made.

Home | Terms & Conditions | Contact Us | Frequently Asked Questions | Disclaimer | Privacy Policy | Advertise with us
Stats